Alert archive / South Dakota / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Sioux Falls, SD

January 22, 20174 states

NWS Sioux Falls, SD issued this winter storm watch at Jan 22, 2017, 2:33 PM CST for 4 states. It took effect at Jan 24, 2017, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 2:33 PM CST (20:33 UTC)
In effect from
Jan 24, 2017, 12:00 AM CST
Expired
Jan 23, 2017, 2:59 PM CST
In force
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS43 KFSD 222033
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CST SUN JAN 22 2017

...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY...

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231115-
/O.NEW.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
233 PM CST SUN JAN 22 2017

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING. 

* TIMING...SNOW IS POSSIBLE FROM TUESDAY MORNING THROUGH WEDNESDAY
  MORNING. THE HEAVIEST SNOWS WILL FALL TUESDAY AFTERNOON AND
  EVENING.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
  ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. 
UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING
INTO MONDAY.

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE
  POSSIBLE AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH AND GUSTS
  OVER 30 MPH DEVELOP TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY AS ROADS
  WILL BECOME SNOW COVERED QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES.

&&

$$

SDZ038-039-050-052>054-057>060-063>065-068-069-231115-
/O.NEW.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
233 PM CST SUN JAN 22 2017

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT. 

* TIMING...SNOW IS POSSIBLE FROM LATE MONDAY NIGHT THROUGH LATE
  TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME
  HOURS OF TUESDAY. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
  ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. UNCERTAINTY
  IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING INTO 
  MONDAY.

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE
  POSSIBLE. NORTHERLY WINDS WILL INCREASE BETWEEN 20 AND 30 MPH
  WITH GUSTS OVER 30 MPH INTO TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING
  DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME
  SNOW COVERED ON TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES.

&&

$$

DUX
4 follow-up statements
755 
WWUS43 KFSD 230404
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CST SUN JAN 22 2017

...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY...

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231215-
/O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
1004 PM CST SUN JAN 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING...

* TIMING...SNOW IS POSSIBLE FROM TUESDAY MORNING THROUGH 
  WEDNESDAY MORNING. THE HEAVIEST SNOWS WILL FALL TUESDAY 
  AFTERNOON AND EVENING. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES 
  ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. 
  UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS 
  CHANGING INTO MONDAY. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH AND 
  GUSTS OVER 30 MPH DEVELOP TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY AS 
  ROADS WILL BECOME SNOW COVERED QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$

SDZ038-039-050-052>054-057>060-063>065-068-069-231215-
/O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
1004 PM CST SUN JAN 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT...

* TIMING...SNOW IS POSSIBLE FROM LATE MONDAY NIGHT THROUGH LATE 
  TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME 
  HOURS OF TUESDAY. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES 
  ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. 
  UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS 
  CHANGING INTO MONDAY. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE. NORTHERLY WINDS WILL INCREASE BETWEEN 20 AND 30 
  MPH WITH GUSTS OVER 30 MPH INTO TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY 
  BECOME SNOW COVERED ON TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$
569 
WWUS43 KFSD 231003
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CST MON JAN 23 2017

...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY...

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231815-
/O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
403 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING...

* TIMING...SNOW IS LIKELY FROM TUESDAY MORNING THROUGH WEDNESDAY
  MORNING. THE HEAVIEST SNOWS ARE ANTICIPATED TUESDAY AFTERNOON
  AND EVENING.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
  ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS.
  THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS
  WILL FALL.

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE
  POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS
  OVER 30 MPH TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY...
  INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL
  BECOME SNOW COVERED QUICKLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$

SDZ038-039-050-052>054-057>060-063>065-068-069-231815-
/O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
403 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

* TIMING...SNOW IS LIKELY FROM LATE MONDAY NIGHT THROUGH LATE
  TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME
  HOURS TUESDAY. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
  ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. 
  THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS
  WILL FALL.

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE
  POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS
  OVER 30 MPH INTO TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY 
  BECOME SNOW COVERED ON TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$
740 
WWUS43 KFSD 231658
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CST MON JAN 23 2017

...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY...

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-240100-
/O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
1058 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING...

* TIMING...SNOW IS LIKELY FROM TUESDAY MORNING THROUGH WEDNESDAY 
  MORNING. THE HEAVIEST SNOWS ARE ANTICIPATED TUESDAY AFTERNOON 
  AND EVENING. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES 
  ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. 
  THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS 
  WILL FALL. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS 
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS 
  OVER 30 MPH TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY... 
  INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL 
  BECOME SNOW COVERED QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$

SDZ038-039-050-052>054-057>060-063>065-068-069-240100-
/O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
1058 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

* TIMING...SNOW IS LIKELY FROM LATE MONDAY NIGHT THROUGH LATE 
  TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME 
  HOURS TUESDAY. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES 
  ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. 
  THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS 
  WILL FALL. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS 
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS 
  OVER 30 MPH INTO TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY 
  BECOME SNOW COVERED ON TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM
APPROACHES.

&&

$$
360 
WWUS43 KFSD 232059
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CST MON JAN 23 2017

...SIGNIFICANT SNOW AMOUNTS EXPECTED ON TUESDAY...

SDZ038-039-050-052>054-057>060-063>065-068-069-240500-
/O.UPG.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/
/O.NEW.KFSD.WS.W.0001.170124T0600Z-170125T1200Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
259 PM CST MON JAN 23 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW, WHICH IS IN EFFECT FROM MIDNIGHT 
TONIGHT TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.


* TIMING...SNOW IS LIKELY ALL DAY TUESDAY BEFORE TAPERING OFF BY
  WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL TUESDAY AFTERNOON
  AND EVENING.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 9 INCHES 
ARE POSSIBLE...WITH ISOLATED AMOUNTS UP TO 10 INCHES. 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS 
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS 
  OVER 30 MPH INTO TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING 
  DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY 
  BECOME SNOW COVERED ON TUESDAY. 

* ACCUMULATIONS...7 TO 9 INCHES WITH ISOLATED AMOUNTS UP TO 10
  INCHES

* WIND AND VISIBILITY...NORTH WIND 20 TO 30 MPH WITH GUSTS OVER 30
  MPH WILL RESULT IN VISIBILITY LESS THAN ONE MILE AT TIMES.

* WIND CHILL VALUES...0 TO 10 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. 
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS...AND VISIBILITIES WILL BE LIMITED FURTHER DUE TO STRONG
WINDS BLOWING SNOW AROUND.  ONLY TRAVEL IN AN EMERGENCY.  IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-240500-
/O.UPG.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/
/O.NEW.KFSD.WS.W.0001.170124T1200Z-170125T1800Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
259 PM CST MON JAN 23 2017

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW, WHICH IS IN EFFECT FROM 6 AM 
TUESDAY TO NOON CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.


* TIMING...SNOW WILL FALL ALL DAY TUESDAY BEFORE TAPERING OFF ON
  WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL ON TUESDAY
  AFTERNOON AND EVENING.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 8 TO 10 INCHES
  ARE POSSIBLE...WITH ISOLATED AMOUNTS UP TO 12". 

* WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY 
  ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS 
  NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS 
  OVER 30 MPH TUESDAY NIGHT. 

* IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY... 
  INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL 
  BECOME SNOW COVERED QUICKLY. 

* ACCUMULATIONS...8 TO 10 INCHES WITH ISOLATED AMOUNTS UP TO 12"

* WIND AND VISIBILITY...NORTH WIND 20 TO 30 MPH WITH GUSTS OVER 30
  MPH.

* WIND CHILL VALUES...10 TO 15 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. 
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS...AND VISIBILITIES WILL BE LIMITED FURTHER DUE TO STRONG
WINDS BLOWING SNOW AROUND.  ONLY TRAVEL IN AN EMERGENCY.  IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.


&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 11:33 AM CST, 3 hours earlier.

Area forecast discussion, Jan 22, 11:33 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1133 AM CST Sun Jan 22 2017

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CST Sun Jan 22 2017

Persistent stratus will continue to blanket much of the forecast
area today, in the wake of slowly departing upper low. One last lobe
of vorticity swinging through lingering cyclonic flow aloft could
produce enough weak lift for patchy light precip across eastern
portions of our area. CAMs have picked up on this with some splotchy
very light QPF, and seeing some very light echoes develop on
regional radar north of Sioux Falls, so will carry some low pops
from east of Brookings to Orange City line through this morning.
Lack of mid level/ice-bearing moisture layer evident on satellite
and in forecast soundings, so drizzle/freezing drizzle should be the
dominant precip type. With stratus expected to remain extensive,
expect another day with highs generally in the mid-upper 30s.

Could see some clearing work as far east as the James Valley or
possibly lower portions of the I-29 corridor by sunset. Model RH
progs indicate stratus could remain pretty stubborn across southwest
MN/northwest IA through tonight, though fog does not appear as
likely, as continued westerly low level flow should allow some drier
near-surface air to work eastward. The lack of stratus and light
winds in our west should allow temperatures to fall into the lower
20s tonight, while eastern areas hold in the mid-upper 20s under the
lingering stratus.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CST Sun Jan 22 2017

Focus in the long term will be on snow chances Mon night through Wed.

As a longwave trough approaches the plains on Monday GFS/ECM are in
fair agreement on strength and timing of the H5 low and associated
surface features.  Moisture is readily available throughout the
duration as evidenced by soundings and time/height sections. Daytime
warming on Tues will allow for some RA/SN mix with a period of all
rain to the south around SUX before changing over to snow by Tuesday
evening.

Because of the duration of this event, going from late Monday night
with snow finally tapering off by Wed morning, 3-6" storm total is
still a good possibility.  Best chances/timing of snow looks to be
from late Tues night into Wed morning as the ECM is showing some
negative tilt and deepening of the H5 low (GFS not so much on the
tilt but does show some deepening) as well as a stronger shortwave
passing through around 00z.  It's still a bit early to get too
specific on where exactly the higher snow amounts will fall so I
didn't make huge changes from the previous forecast.

After this system moves off to the east by Wed, temps will go back
to at or below freezing for highs and teens for lows.  Also in it's
wake will be increased wind as surface gradient remains tight until
at least Wed night.  This will allow for blowing snow and have kept
a mention of this in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1128 AM CST Sun Jan 22 2017

Another difficult aviation day today especially along and east of
the James River Valley. Secondary push of stratus surging
southward across the area. have seen some 3-5 sm visibilities in
fog with latest push of the stratus, but expect a little gradual
improvement through the afternoon. Under weak flow, could see fog
try to redevelop tonight, mainly east of I-29. Best threat for
this will be across northwest Iowa, which may impact KSUX TAF.
Will need to keep a close eye on this through the overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...Sally
AVIATION...BT
Hazardous weather outlook, Jan 22, 11:41 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CST SUN JAN 22 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-231745-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1141 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA,
WEST CENTRAL IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA,
CENTRAL SOUTH DAKOTA, EAST CENTRAL SOUTH DAKOTA, SOUTH CENTRAL
SOUTH DAKOTA, AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING,
MAINLY EAST OF I-29. VISIBILITIES MAY FALL BELOW ONE MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS EXPECTED ACROSS THE REGION BEGINNING LATE
MONDAY NIGHT AND CONTINUING THROUGH WEDNESDAY MORNING. THE
HEAVIEST SNOW WILL FALL TUESDAY AFTERNOON AND EVENING. WIDESPREAD
SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH LIGHT TO MODERATE SNOW
ACCUMULATIONS LIKELY. CONTINUE TO MONITOR YOUR LOCAL FORECAST
AHEAD OF THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Winter Storm Watches in South Dakota, 2017Winter Storm Watches in Iowa, 2017Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.